1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.
Julie  Stachowiak, Ph.D.

What? Gadolinium (MRI Contrast) May Make MS Worse?

By January 31, 2014

Follow me on:

I had to read this article several times to make sure I understood it, and even now, I can't be quite sure.

It seems that researchers in Japan noticed that people with MS seemed to have a higher degree of hyperintensity from gadolinium in certain regions in the brain, the dentate nucleus and the globus pallidus. Gadolinium is the contrast agent used in MRIs to highlight active lesions, which are those lesions that indicate that a relapse is occurring.

The more MRIs with contrast that the people had undergone, the more gadolinium was seen on subsequent MRIs, leading researchers to believe that it didn't all get cleared from the body, as has previously been assumed.

The big question here is: Do people who have had more MRIs with contrast have more hyper intensity because they have had more gadolinium (because there has been a reason to give them more MRIs, as their MS is more active) or is the gadolinium itself somehow contributing to the higher number of active lesions?

If you have any thoughts or insight about this topic, please leave them in the comments section. I'd be very interested in reading them.

Read more about gadolinium:

 

Comments
February 3, 2014 at 1:25 am
(1) Scutfarkus says:

The way I read it, the suspicion is that some of the MRI features seen in some MS patients might in fact be caused in part by accumulation of contrast agent. I don’t see any suggestion that this will cause MS symptoms.

In other words, a feature long thought to indicate MS progression might just mean you’ve had a lot of MRIs.

That said, I’m not going to be so cavalier about getting frequent MRIs anymore…

February 3, 2014 at 3:57 pm
(2) Michael says:

I would love to see a rigorous cost-benefit analysis of the use of Gd for routine monitoring of MS progression. Seems to me that if you are in remission, then you are unlikely to see any Gd-enhanced lesions. I personally have never had any show up in 5 years of MRIs. So what purpose does it serve to order enhancement for routine scans?

February 11, 2014 at 11:19 am
(3) Paul T. says:

I find this article somehwat troubling. The wording, in my opinion, does suggest there is concern the Gd enhancement is itself, potentially risky. Look at the opening statement….

“For the first time, researchers have confirmed an association between a common magnetic resonance imaging (MRI) contrast agent and abnormalities on brain MRI, according to a new study published online in the journal Radiology. The new study raises the possibility that a toxic component of the contrast agent may remain in the body long after administration.”

This paragraph is indicating there is toxicity concerns with Gd, and not just a tool to detect disease activity. The article goes on to note that Gd remains in the system, even after people with healthy kidneys should have removed it. But the article makes the point that there is no proof that the Gd is causing symptoms or hyperintensity. The key to me is the last statment.

“Because patients who have multiple contrast material injections tend to have severe diseases, a slight symptom from the gadolinium ion may be obscured”

So essentially, the people who are being exposed to higher amounts of Gd already have a disease that may cause the hyperintensity, they can’t tell if the Gd can be isolated as a source of abnormalities or symptoms. It’s pretty troubling, since we don’t know….but still recommend continuing with it’s use to patients. To me, it would seem to call into question the diagnostic value of contrast enhancement in the long term monitoring of MS patients.

February 26, 2014 at 3:21 pm
(4) ClangerX says:

I have just been told that I have Nephrogenic Systemic Fibrosis. I have never had any kydney problems of any sort. I was given gadolinium during an MRI in 1996 and 2003. The Dermatologist is to say the least very concerned. It was diagnosed from a skin biopsy taken from a patch of tight skin around my waist. It is possible that what I thought were MS Hugs could turn out to be the effects of gadolinium on the muscles of my back and ribs.
I could not understand why they would not give contrast agent during my last two M.R.Is and now I know why. At the moment they are taking refuge in saying that the N.F.S is asymptomatic. Ignoring the fact that I am suffering with the effects of the agent. I am to say the least very upset about fact that they have known about this for at least ten years and did not send out a general warning. ClangerX.

February 26, 2014 at 8:07 pm
(5) Laura says:

all I can say is that I was diagnosed in 2005 and have had my share of MRI’s with the contrast. I have Relapsing Remitting and according to my Neurologist I am a boring patient (which is a good thing). It think this issue with the contrast might be different for everybody. I have not had any issues with it.

February 26, 2014 at 9:26 pm
(6) Irishgirl says:

Julie,
I’ve been concerned about the contrast agent before. Your post just days after a request by my doctor to have another MRI in a 6 month time frame has me even more concerned than I was when it was mentioned. And this is after a “you look good clinically” neurological exam .

Why do doctors want to perform these tests so often?

What is the minimum of times one should subject himself to an MRI with contrast?

Is there any point to an MRI without contrast from the doctor’s perspective?

I have concerns about my right as a patient to deny certain tests and treatment. I believe it is my right to accept or deny treatment; however, will my doctor accept me declining this choice? I’m not trying to be difficult. I live within this body and hope to keep it as free from damage as possible.

It seems like each doctor visit there’s another suggested medication. I feel stuck. I respect my doctor’s opinions and wish to keep the relationship; however, I am exhausted from declining so much each visit. How can I respectfully decline medications/tests I feel are too dangerous or not for me? I did explain my concerns and they were logical to the doctor, and yet the doctor still wasn’t sure what to do with my case. Any advice?

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Multiple Sclerosis

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.